Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS Omaha, NE

June 29, 2017Antelope County, Madison County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 29, 2017, 4:30 PM CDT for Antelope County, Madison County, Pierce County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 4:30 PM CDT (21:30 UTC)
Expired
Jun 29, 2017, 5:00 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Antelope County, NE, Madison County, NE, Pierce County, NE

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS53 KOAX 292130
SVROAX
NEC003-119-139-292200-
/O.NEW.KOAX.SV.W.0178.170629T2130Z-170629T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
430 PM CDT THU JUN 29 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northern Madison County in northeastern Nebraska...
  Southern Pierce County in northeastern Nebraska...
  East central Antelope County in northeastern Nebraska...

* Until 500 PM CDT

* At 429 PM CDT, a severe thunderstorm was located 4 miles northwest 
  of Meadow Grove, or 19 miles west of Norfolk, moving east at 35 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Norfolk, Battle Creek, Meadow Grove, Hadar and Tilden. 

This includes the following highways...
 Highway 275 in Nebraska between mile markers 50 and 78.
 Highway 81 in Nebraska between mile markers 153 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4218 9743 4210 9737 4205 9736 4196 9737
      4195 9737 4199 9790 4215 9792
TIME...MOT...LOC 2129Z 261DEG 37KT 4208 9780 

HAIL...1.00IN
WIND...60MPH
 
$$

KG
1 follow-up statement
477 
WWUS53 KOAX 292148
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
448 PM CDT THU JUN 29 2017

NEC003-292157-
/O.CAN.KOAX.SV.W.0178.000000T0000Z-170629T2200Z/
Antelope NE-
448 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ANTELOPE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Nebraska.

LAT...LON 4218 9743 4210 9737 4205 9736 4196 9737
      4195 9737 4198 9771 4216 9772
TIME...MOT...LOC 2147Z 261DEG 37KT 4211 9754 

$$

NEC119-139-292200-
/O.CON.KOAX.SV.W.0178.000000T0000Z-170629T2200Z/
Madison NE-Pierce NE-
448 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MADISON AND SOUTHEASTERN PIERCE COUNTIES...

At 447 PM CDT, a severe thunderstorm was located 4 miles west of
Hadar, or 8 miles northwest of Norfolk, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norfolk, Battle Creek and Hadar. 

This includes the following highways...
 Highway 275 in Nebraska between mile markers 61 and 78.
 Highway 81 in Nebraska between mile markers 153 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4218 9743 4210 9737 4205 9736 4196 9737
      4195 9737 4198 9771 4216 9772
TIME...MOT...LOC 2147Z 261DEG 37KT 4211 9754 

HAIL...1.00IN
WIND...60MPH
 
$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:10 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 29, 4:10 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
410 PM CDT Thu Jun 29 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 405 PM CDT Thu Jun 29 2017

Storms are beginning to percolate across north central
and northeast Nebraska in uncapped enviroment ahead of
surface boundary. Per 18z OAX sounding and SPC MA, area south of
interstate 80 still somewhat capped. CAM have been little
erratic on convective development, with RAP doing the best
with initiation. Mid-level shear decent with OAX sounding showing
50-60kt in mid-levels. Weak shear in the low levels, so any
tornado development likely will be coincident with surface
low and along boundary that currenly arcs along and
east of Missouri River. Used consensus blend of CAM for PoP
and weather this evening and through the overnight. Approaching
H5 short weave will allow additional storm development along
boundary that will stretch southward into Kansas. Based on
CAM, bulk of activity will be out of forecast area by 08utc.

Cyclonic flow aloft and H8 convergence will provide focus for
isolated showers and perhaps a rumble of thunder during the
afternoon. Passage of vort max late in the day, will bring large
scale subsidence across the region and a reprieve from storms by
Friday evening. Little or no precipitation threat Saturday or
Saturday night. Warm air advection and return flow may allow
for isolated convection early Sunday morning, but expect activity
to diminish by late morning.

Accepted short-term model consensus temperatures for the most
part Friday through Saturday. On Sunday, GEFS members hinting
that temperatures could be a little warmer than consensus blend.
Due to combinations of upper level ridging, H8 thermal ridge and
compressional warming ahead of southward moving surface boundary,
decided to raise temperatures a few degrees.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM CDT Thu Jun 29 2017

Medium range models have been consistent with MCS development
Sunday night into Monday, though timing and location have varied
from run to run. Due to ongoing inconsistency, keep PoPs only in
high chance range.  Perhaps a little break from precip chances
later in the day on Monday, then unfortunately, shortwave moving
through the central plains on Tuesday may dampen holiday
activities. Accepted consensus/guidance temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 29 2017

Storms will likely develop in northeast Nebraska early this
afternoon along frontal boundary and near an associated area of
low pressure. Convection will then progress east/southeast across
the area, possibly reaching KOMA around 00Z. Confidence in
convective sustainability decreases further south across
southeast Nebraska and southern Iowa due to atmospheric overturn
from morning convection. Lingering showers and storms should be
clear of the TAF sites by 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...KG
Hazardous weather outlook, Jun 29, 11:55 AM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Thu Jun 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Thu Jun 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight risk for severe storms this afternoon and into
the evening hours. Storms will likely fire in along a boundary in
northeast Nebraska during the early afternoon hours. They will
then progress southeast, potentially reaching the I-80 corridor.
There remains uncertainty as to how far into southeast Nebraska
and southwest Iowa storms will be able to hold together, given
that the atmosphere further south has not had much time to recover
from morning convection. Large hail and damaging winds will be
the primary threats with any storms that do develop. An isolated
tornado or two cannot be ruled out as well, especially along
intersecting boundaries in northeast Nebraska.

Storm activity should clear the area then by late this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorm chances will continue through early next week in
response to a series of Pacific NW disturbances moving through.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will possibly be needed in counties
across northeast Nebraska this afternoon.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:49 PM CDTSpecial Weather StatementOAXJefferson41 min
Jun 29, 3:33 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce42 min
Jun 29, 4:06 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne39 min
Jun 29, 4:46 PM CDTSevere Thunderstorm WarningOAXCuming, Pierce, Stanton, Wayne29 min
Jun 29, 4:57 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne18 min
Jun 29, 5:10 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne35 min
Jun 29, 5:15 PM CDTSevere Thunderstorm WarningOAXCedar, Knox30 min
Jun 29, 5:19 PM CDTSpecial Weather StatementOAXAntelope, Madison, Stanton, Wayne41 min
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston, Wayne21 min
Jun 29, 5:40 PM CDTSevere Thunderstorm WarningOAXCedar, Knox35 min
Jun 29, 5:48 PM CDTTornado Warning Tornado observedOAXCedar27 min
Jun 29, 6:05 PM CDTSpecial Weather StatementOAXBurt, Cuming, Madison, Stanton, Thurston, Wayne40 min
Jun 29, 6:11 PM CDTTornado Warning Tornado observedOAXCedar18 min
Jun 29, 6:16 PM CDTSevere Thunderstorm WarningOAXBurt29 min
Jun 29, 6:19 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Stanton26 min
Jun 29, 6:39 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston36 min
Jun 29, 6:45 PM CDTSevere Thunderstorm WarningOAXBurt30 min
Jun 29, 6:49 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.